Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jul 9, 2020, 7:30 PM MDT for 5 counties in Wyoming. It took effect at Jul 10, 2020, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 7:30 PM MDT (01:30 UTC)
- In effect from
- Jul 10, 2020, 12:00 PM MDT
- Expired
- Jul 10, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 86 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:47 PM MDT | NON-TSTM WND GST 60 | 3 Nnw Buffalo, WY | ASOS STATION KBYG BUFFALO AIRPORT STATION ELEVATION: 4905 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3775 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WWUS85 KRIW 100130
RFWRIW
URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
730 PM MDT Thu Jul 9 2020
WYZ280-281-285-300-101200-
/O.UPG.KRIW.FW.A.0003.200710T1800Z-200711T0200Z/
/O.NEW.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-Casper Mountain-
730 PM MDT Thu Jul 9 2020
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...
The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Friday. The Fire
Weather Watch is no longer in effect.
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior if new fires start.
* AFFECTED AREA:
In Central WY Fire Zones...280...285...300.
In North Central WY Fire Zone....281.
* COUNTIES AFFECTED:
In Central WY...Natrona. In North Central WY...Hot
Springs...Johnson...Washakie.
* WIND: West 15 to 25 mph with gusts up to 40 mph.
* HUMIDITY: As low as 8 percent.
* TEMPERATURES: Highs of 85-90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
WYZ283-288-101200-
/O.UPG.KRIW.FW.A.0003.200710T1800Z-200711T0200Z/
/O.NEW.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
Upper Wind River Basin/Wind River Basin-
East Wind River Mountains/South Shoshone NF-
730 PM MDT Thu Jul 9 2020
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...
The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Friday. The Fire
Weather Watch is no longer in effect.
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior if new fires start.
* AFFECTED AREA:
In Central WY...Fire Weather Zones 283 and 288.
* COUNTIES AFFECTED:
In Central WY...Fremont.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 8 percent.
* TEMPERATURES: Zone 283 Highs of 90-95.
Zone 288 Highs of 70-75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
WYZ282-101200-
/O.NEW.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
South Big Horn Basin/Worland BLM-
730 PM MDT Thu Jul 9 2020
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...
The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Friday.
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior if new fires start.
* AFFECTED AREA:
In North Central WY...Fire Weather Zone 282.
* COUNTIES AFFECTED:
In North Central WY...Hot Springs...Washakie.
* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 9 percent.
* TEMPERATURES: Highs of 90-96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
http://weather.gov/riverton3 follow-up statements
415 WWUS85 KRIW 100649 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1249 AM MDT Fri Jul 10 2020 WYZ280>282-285-300-110200- /O.CON.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- South Big Horn Basin/Worland BLM-South Bighorn Mountains- Casper Mountain- 1249 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY Fire Zones...280...285...300. In North Central WY Fire Zones...281...282. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In North Central WY...Hot Springs...Johnson...Washakie. * WIND: West 15 to 25 mph with gusts up to 40 mph. * HUMIDITY: As low as 8 percent. * TEMPERATURES: Highs of 85-90. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ283-288-110200- /O.CON.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/ Upper Wind River Basin/Wind River Basin- East Wind River Mountains/South Shoshone NF- 1249 AM MDT Fri Jul 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 283 and 288. * COUNTIES AFFECTED: In Central WY...Fremont. In West Central WY...Sublette. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 8 percent. * TEMPERATURES: Zone 283 Highs of 90-95. Zone 288 Highs of 70-75. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
190
WWUS85 KRIW 101659
RFWRIW
URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1059 AM MDT Fri Jul 10 2020
WYZ280-281-285-300-110200-
/O.CON.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
South Bighorn Mountains-Casper Mountain-
1059 AM MDT Fri Jul 10 2020
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In Central WY Fire Zones...280...285...300.
In North Central WY Fire Zone....281.
* COUNTIES AFFECTED:
In Central WY...Fremont...Natrona.
In North Central WY...Hot Springs...Johnson...Washakie.
* WIND: West to northwest 20 to 30 mph with gusts up to 40 mph.
* HUMIDITY: 8 to 11 percent.
* TEMPERATURES: Zone 280/281 Highs of 90-95.
Zone 285 Highs of 76-85.
Zone 300 Highs of 80-85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
WYZ283-288-110200-
/O.CON.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
Upper Wind River Basin/Wind River Basin-
East Wind River Mountains/South Shoshone NF-
1059 AM MDT Fri Jul 10 2020
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In Central WY...Fire Weather Zones 283 and 288.
* COUNTIES AFFECTED:
In Central WY...Fremont.
In West Central WY...Sublette.
* WIND: West to northwest 20 to 25 mph with gusts up to 45 mph.
* HUMIDITY: 7 to 10 percent.
* TEMPERATURES: Zone 283 Highs of 90-95.
Zone 288 Highs of 70-75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
WYZ282-110200-
/O.CON.KRIW.FW.W.0004.200710T1800Z-200711T0200Z/
South Big Horn Basin/Worland BLM-
1059 AM MDT Fri Jul 10 2020
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY...Fire Weather Zone 282 below 6000 ft.
* COUNTIES AFFECTED:
In North Central WY...Hot Springs...Washakie.
* WIND: Northwest 18 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 9 percent.
* TEMPERATURES: Highs in the lower 90s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.
&&
$$
http://weather.gov/riverton745 WWUS85 KRIW 110143 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 743 PM MDT Fri Jul 10 2020 WYZ280-281-285-300-110245- /O.EXP.KRIW.FW.W.0004.000000T0000Z-200711T0200Z/ Natrona County/Casper BLM-Johnson County/Casper BLM- South Bighorn Mountains-Casper Mountain- 743 PM MDT Fri Jul 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... WEATHER CONDITIONS HAVE GONE BELOW CRITICAL THRESHOLDS FOR THE EVENING AND ARE NOT EXPECTED OVERNIGHT. THUS THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE AT 8 PM. $$ WYZ283-288-110245- /O.EXP.KRIW.FW.W.0004.000000T0000Z-200711T0200Z/ Upper Wind River Basin/Wind River Basin- East Wind River Mountains/South Shoshone NF- 743 PM MDT Fri Jul 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... WEATHER CONDITIONS HAVE GONE BELOW CRITICAL THRESHOLDS FOR THE EVENING AND ARE NOT EXPECTED OVERNIGHT. THUS THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE AT 8 PM. $$ WYZ282-110245- /O.EXP.KRIW.FW.W.0004.000000T0000Z-200711T0200Z/ South Big Horn Basin/Worland BLM- 743 PM MDT Fri Jul 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... WEATHER CONDITIONS HAVE GONE BELOW CRITICAL THRESHOLDS FOR THE EVENING AND ARE NOT EXPECTED OVERNIGHT. THUS THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE AT 8 PM. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 9, 6:38 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 9, 6:38 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Riverton WY 638 PM MDT Thu Jul 9 2020 .SHORT TERM...This afternoon through Friday night Mainly dry conditions, mostly clear skies and breezy winds, with very warm to hot temperatures, will occur across the forecast area today. Winds will begin to increase over the northern mountains late this morning, with breezy conditions across the south early this afternoon. Gusts of 25 to 30 mph will occur over these areas today. Expect breezy winds elsewhere this afternoon, with gusts of 20 to 25 mph. Will not update/upgrade the Fire Weather Watch for today, due to these marginal conditions this afternoon. As was pointed out by the previous shift, Friday will be the higher risk day. Otherwise, isolated to scattered showers and thunderstorms will be possible over southern portions of the Bighorn Basin late this afternoon. Strong gusty winds will be the main threat, due to the large dewpoint depressions. This activity will spread over the Bighorns and Johnson County this evening and gradually end by midnight. Similar conditions return Friday, with slightly warmer temperatures. Critically low RH values will occur over all, but far western portions. A shortwave will pass over MT, along with a channel jet of 90 to 110kt over the Cowboy State. These will tighten the surface gradient and increase the winds across the area. West to northwest winds 20 to 25 mph with gusts up to 40 mph will be commonplace over central and southern portions. The winds in the Bighorn Basin and the western valleys will be lighter, but still gusty. Expect Red Flag Warnings over central portions after the Fire Weather Watch is upgraded tonight. Elevated fire conditions will occur over southern portions, where fuels haven't been deemed critical yet. There will be a chance for afternoon and evening showers and thunderstorms over far northern portions. Strong gusty winds will remain the main threat from these thunderstorms. .LONG TERM...Saturday through Thursday Upper-level high pressure will continue into the weekend, with the ridge axis running northward through western WY on Saturday. Hot, dry, and breezy conditions will continue as a result, though some cloudiness will likely move up into southwest WY during the afternoon and evening hours. The ridge axis is expected to move eastward on Sunday as a vigorous shortwave trough moves into WA/OR/ID. As the trough moves into western MT midday Sunday, the flow will increase over WY to increase the westerly surface wind. Although global models are not showing much convective activity across the MT/WY border, the NAM is suggesting that isolated showers and thunderstorms are possible, much like this past Tuesday. Fire weather conditions will be elevated across much of southern and central WY this weekend as a result. Monday will be somewhat moister and cooler with less wind as a stationary boundary drops south. Models are indicating a secondary trough in the northern Rockies reinforcing the "troughiness" over MT and decreasing the heights and 700mb temps over WY. With a surface front moving into northern WY Tuesday afternoon, some scattered showers are possible from central into northern WY. Wednesday should continue with WNW mid-level flow and more normal mid-level temperatures. Surface temperatures Tuesday and Wednesday will thus be near or slightly below normal for a nice reprieve of the hot conditions over the weekend. As high pressure strengthens over CO/NM and another trough moves into Washington, warmer stronger flow develops on Thursday for a return of near normal temps, with very low precipitation chances. && .AVIATION...For the 00Z TAFS through 00Z Saturday Weak high pressure continues to bring VFR conditions at all terminals during the forecast period. Exceptions though are MVFR conditions from possible thunderstorms NE of a line from KCOD southeast to KCPR from 22Z/Thu to 03Z/Fri. KWRL seems to have the best chance, along with Bighorn Mountains and Johnson County around KBYG. SW WY will see some gusty west wind with gusts around 25 kts until sunser. Mostly clear skies with generally light wind is expected overnight. Friday is looking to be windier across the area with west winds of 15 to 20 kts and higher gusts. A north wind shift will push into the Bighorn Basin and Johnson County between 18Z-21Z/Fri. && .FIRE WEATHER... Mainly dry conditions, mostly clear skies and breezy winds, with very warm to hot temperatures, will occur across the forecast area today. Winds will begin to increase over the northern mountains late this morning, with breezy conditions across the south early this afternoon. Isolated to scattered showers and dry thunderstorms will be possible over southern portions of the Bighorn Basin late this afternoon. Strong gusty winds will be the main threat, due to the large dewpoint depressions. This activity will spread over the Bighorns and Johnson County this evening and gradually end by midnight. Elevated to critical fire conditions will occur over much of the area Friday, with a chance for afternoon dry thunderstorms along the MT border. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for WYZ280-281-283-285-288-300. && SHORT TERM...LaVoie LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 9, 2:20 AM MDT, 17 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 220 AM MDT Thu Jul 9 2020 WYZ001>020-022>030-101215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 220 AM MDT Thu Jul 9 2020 ...Fire Weather Watches in portions of central Wyoming for Friday... .DAY ONE...Today and Tonight. Elevated fire weather across portions of central and southern Wyoming. Isolated late day thunderstorms in northern Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Monday except for Saturday...Elevated to possibly critical fire weather conditions over much of the area except for the far west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Special weather statement, Jul 9, 4:11 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Thu Jul 9 2020
WYZ005-006-092245-
Southeast Big Horn Basin-Southwest Big Horn Basin-
411 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Winchester, which is 16 miles west of Worland,
moving east at 15 mph.
Wind gusts of 35 to 45 mph will be possible with this storm.
This strong thunderstorm will be near...
Worland and Wyoming Boys School around 445 PM MDT.
LAT...LON 4379 10796 4389 10846 4408 10847 4417 10814
4417 10800
TIME...MOT...LOC 2210Z 266DEG 15KT 4399 10829
HulmeSpecial weather statement, Jul 9, 7:10 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
710 PM MDT Thu Jul 9 2020
WYZ010-100145-
Northeast Johnson County-
710 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Buffalo, moving east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 90 between mile markers 58 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning may occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4419 10662 4445 10671 4457 10614 4456 10601
4417 10602
TIME...MOT...LOC 0109Z 255DEG 41KT 4430 10655
ARThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:10 PM MDT | Special Weather Statement | RIW | Johnson | 35 min |
| Jul 9, 7:37 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.